Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On invariant polynomials and their application in field theory


Author: Kurt Girstmair
Journal: Math. Comp. 48 (1987), 781-797
MSC: Primary 12-04; Secondary 12F10, 20B99
DOI: https://doi.org/10.1090/S0025-5718-1987-0878706-1
MathSciNet review: 878706
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Certain polynomials invariant under a permutation group G (so called G-polynomials) play an important role in several computational methods of Galois theory. Since their practical value depends on the degree, it is important to know G-polynomials of smallest possible degree. A reasonable technique to find such G-polynomials is presented, and for certain classes of groups an explicit description is obtained. The list of G-polynomials given by Stauduhar in vol. 27 of this journal is thereby enlarged and improved. As an application of G-polynomials, three important resolvents of quintic and sextic algebraic equations are computed and a parametric family of sextic equations with given Galois group is exhibited.


References [Enhancements On Off] (What's this?)

  • [1] A. Cayley, On a New Auxiliary Equation in the Theory of Equations of the Fifth Order, Collected Papers of A. Cayley, vol. 4, pp. 309-324.
  • [2] K. Girstmair, "Über konstruktive Methoden der Galoistheorie," Manuscripta Math., v. 26, 1979, pp. 423-441. MR 520111 (80b:12016)
  • [3] K. Girstmair, "On the computation of resolvents and Galois groups," Manuscripta Math., v. 43, 1983, pp. 289-307. MR 707048 (84m:12023)
  • [4] K. Girstmair & U. Oberst, "Ein Verfahren zur konstruktiven Bestimmung von Galoisgruppen," in Jahrbuch Überblicke Mathematik, Bibliographisches Institut, Mannheim, 1976. MR 0506183 (58:22029)
  • [5] D. Gorenstein, Finite Simple Groups, Plenum Press, New York and London, 1982. MR 698782 (84j:20002)
  • [6] B. Huppert, Endliche Gruppen I, Springer-Verlag, Berlin and New York, 1967. MR 0224703 (37:302)
  • [7] C. Jordan, Traité des Substitutions et des Équations Algébriques, Gauthier-Villars, Paris, 1870.
  • [8] W. M. Kantor, "k-homogeneous groups," Math. Z., v. 124, 1972, pp. 261-265. MR 0306296 (46:5422)
  • [9] G. Kohn, "Über symmetrische Funktionen der Wurzeln einer algebraischen Gleichung," Sitzungsber. Kaiserl. Akad. Wiss. Math. Nat. Classe Wien, 1893, pp. 199-214.
  • [10] W. Krull, Elementare und klassische Algebra II, de Gruyter, Berlin, 1959. MR 0108481 (21:7197)
  • [11] J. McKay, "Some remarks on computing Galois groups," SIAM J. Comput., v. 8, 1979, pp. 344-347. MR 539252 (80m:12005)
  • [12] P. M. Neumann, "Transitive permutation groups of prime degree," J. London Math. Soc. (2), v. 5, 1972, pp. 202-208. MR 0313369 (47:1924)
  • [13] P. M. Neumann, "Transitive permutation groups of prime degree III," Proc. London Math. Soc. (3), v. 31, 1975, pp. 482-494. MR 0393204 (52:14014)
  • [14] A. Serret, "Mémoirs sur les fonctions de quatre, cinq et six lettres," J. Math. Pures Appl. (1), v. 15, 1850, pp. 45-70.
  • [15] C. Sims, "Computational methods in the study of permutation groups," Computational Problems in Abstract Algebra (Proc. Oxford Conf., 1967), Pergamon Press, Oxford, 1970. MR 0257203 (41:1856)
  • [16] R. P. Stauduhar, "The determination of Galois groups," Math. Comp. v. 27, 1973, pp. 981-996. MR 0327712 (48:6054)
  • [17] M. Suzuki, "Transitive extensions of a class of doubly transitive groups," Nagoya Math. J., v. 27, 1966, pp. 159-169. MR 0194500 (33:2710)
  • [18] H. Weber, Lehrbuch der Algebra I, Vieweg, Braunschweig, 1895, $ ^21898$; reprinted, Chelsea, New York.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 12-04, 12F10, 20B99

Retrieve articles in all journals with MSC: 12-04, 12F10, 20B99


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1987-0878706-1
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society